Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Intersection cohomology of $ S\sp 1$-actions


Authors: Gilbert Hector and Martin Saralegi
Journal: Trans. Amer. Math. Soc. 338 (1993), 263-288
MSC: Primary 57S15; Secondary 55N33, 57N80
MathSciNet review: 1116314
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a free action of the circle $ {{\mathbf{S}}^1}$ on a differentiable manifold $ M$, there exists a long exact sequence that relates the cohomology of $ M$ with the cohomology of the manifold $ M/{{\mathbf{S}}^1}$. This is the Gysin sequence. This result is still valid if we allow the action to have stationary points.

In this paper we are concerned with actions where fixed points are allowed. Here the quotient space $ M/{{\mathbf{S}}^1}$ is no longer a manifold but a stratified pseudomanifold (in terms of Goresky and MacPherson). We get a similar Gysin sequence where the cohomology of $ M/{{\mathbf{S}}^1}$ is replaced by its intersection cohomology. As in the free case, the connecting homomorphism is given by the product with the Euler class $ [e]$. Also, the vanishing of this class is related to the triviality of the action. In this Gysin sequence we observe the phenomenon of perversity shifting. This is due to the allowability degree of the Euler form.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S15, 55N33, 57N80

Retrieve articles in all journals with MSC: 57S15, 55N33, 57N80


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1993-1116314-7
PII: S 0002-9947(1993)1116314-7
Keywords: Gysin sequence, Euler class, stratified spaces
Article copyright: © Copyright 1993 American Mathematical Society